There was also a case where a patient with NMO/Devic's got worse on FTY720:
I think this is why a lot of neuros are reluctant to use Gilenya as a first-line DMD--yes, it seems to be more effective, but it's also more dangerous and we won't know all the dangers until it's been in wider use for a longer period of time (like PML and Tysabri)
I wonder also if Gilenya would ever be approved for CIS since the potential cost of a mistake is much higher.
Like Lulu says, be smart. We all have to find our comfort zone with the risk/potential benefit trade-off.
The other male in my MS support group took one tablet a few months ago and ended up in hospital. They still have no idea what caused the episode. The neuro took him straight off Gilenya and is now back on Tsyabri.Unfortunately, the gent is in his 70s and broke his hip in the second week.
There is one lady in our MS support group who takes Gilenya and swears by the positive effects it is having on her. Infact she is practically jumping out of her skin and doesn't need her cane anywhere near as much.
I am on it. My Dr. spoke to me about this at my appointment this week. It is known that Gilenya can mess with your heart rate especally after the first dose. It may also cause some blood pressure issues as well. I happen to fit the bill. I have Naturally LOW blood preassure, a naturally HIGH resting heart rhythm, and verry little family history of heart disease. I am also only 37.
The decision is not one to be made quickly. I know several young mothers (well, if you consider me young) that are on it. The flu-like symptoms of the others made chasing toddlers a mess. I also have 30ish leasions, and I had 3 relapses in the pryor year on Betaseron. Like I said, I am a prime candidate. It definately is not for everyone. Thank you LULU for sharing this.
I don't mean to put anybody off Gilenya. I was in an FTY720 trial for a year and half and on the real drug (low WBC). Just go in with your eyes open.
There seems to be a fair amount of disagreement even among neuros on the risk profile. My regular neuro was very gung-ho and kept talking about how safe Gilenya is. The neuro in charge of the trial was the opposite and kept reminding me of the potential dangers.
There are definitely the known knowns (macular edema), the known unknowns (FTY720 did something funny to mouse lungs; they don't know if it means anything or exactly what happens to human lungs) and we don't yet know about the unknown unknowns.
Not taking Gilenya isn't necessarily a safe choice, either. Are you sure you're going to end up with real benign MS? Will you be sorry for not getting out the big guns early on?
I haven't suffered any bad effects yet, but Gilenya did me no discernible good, either. So that's another risk factor. What if you're in the group that doesn't benefit from a given drug?
There seems to be a school of thought among some neuros that only some percentage of people taking a given DMD are responders for whom the DMD is working. So the clinical trials show an average effect--the combination of a much better effect for the responders and no effect for the non-responders.
In fact, they've found a potential biomarker that could identify people who respond to beta interferon: http://med.stanford.edu/ism/2010/march/sclerosis.html
Thanks for balancing out this discussion. Any drug has the potential for causing harm no matter what it is. We all have to educate ourselves and of course follow the guidance of our medical professionals when making decisions on changing medications or starting a newly approved drug. Consumer beware but also be informed.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.